Kansas, 2009

Hail and Damaging Winds in Kansas, May 7 to 8, 2009

May 7 to 8, 2009 · NWS GLD · 14 events in 6 counties and zones

Later.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 7, 7:32 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, May 7, 7:32 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
832 PM MDT THU MAY 7 2009

.UPDATE...
821 PM MDT THU MAY 7 2009

CURRENT RADAR IMAGERY SHOWING NEARLY A REPEAT PERFORMANCE OF LAST
NIGHT WITH CONVECTION ALREADY UNDERWAY ACROSS NORTHERN CWA.
PRECIPITATION ONCE AGAIN SEEMS FOCUSED ALONG EDGE OF H7 THERMAL
RIDGE IN AREA OF WAA. 310K SURFACES INDICATE THIS WILL SHIFT TO
THE SOUTH OVERNIGHT AND THINK THIS LOOKS REASONABLE. PINNING DOWN
AREA A BIT DIFFICULT AFTER 06Z BUT THINK SCATTERED POPS REASONABLE
AT THIS POINT. BOTH NAM AND GFS SUGGEST SURGE OF HIGH THETA E AIR
INTO SOUTHERN CWA BY 06Z...WITH CAPES AT H85 APPROACHING 1500 J/KG.
WILL CONTINUE TO MONITOR AVAILABLE DATA TO SEE IF ADVECTION IS
OCCURRING...BUT IF IT DOES WOULD EXPECT MUCH STRONGER STORMS AFTER
MIDNIGHT. TOOK A FIRST STAB AT TD/WINDS OVERNIGHT BUT MUCH WILL
DEPEND ON HOW FAST OR IF CONVECTION BECOMES ORGANIZED...AND WILL
LIKELY REVISIT LATER.

JRM
&&

.DISCUSSION...
226 PM MDT THU MAY 7 2009

FORECAST PROBLEMS WILL BE CONTINUED PRECIPITATION CHANCES AND HOW
MUCH TO COOL OFF THE TEMPERATURES THROUGH THE WEEKEND. SATELLITE
CONTINUING TO SHOW A PROGRESSIVE/NEARLY ZONAL FLOW FROM THE CENTRAL
PACIFIC INTO THE WESTERN ATLANTIC. FLOW PATTERN IS PRETTY COMPLICATED
OVER THE PACIFIC WITH THREE SYSTEMS WITH NOT TOO MUCH DISTANCE
BETWEEN THEM. GULF OF ALASKA TROUGH IS DIGGING SOUTH A LITTLE AND IS
PUSHING SYSTEM INTO SOUTHWEST CANADA AND THE PACIFIC NORTHWEST. THIS
WILL BE THE SYSTEM THAT PUSHES FRONT THROUGH THE AREA LATER TONIGHT
INTO FRIDAY.

AT JET LEVEL...THE GFS DID THE BEST ON THE JET THAT IS OVER THE
NORTHERN PORTION OF THE COUNTRY. AT MID LEVELS...THEN NAM INITIALIZED
THE BEST ON THE FEATURES/HEIGHT FIELD THAT IS NEAR THE PACIFIC
NORTHWEST. AT LOW LEVELS...THE NAM/ECWMF WERE DOING THE BEST ON LOW
LEVEL WINDS/PRESSURE FIELD. THE GFS/ECMWF DID BETTER ON LOW LEVEL
TEMPERATURES THAN THE NAM/UKMET. EMBEDDED SHORTWAVE TROUGHS IN ZONAL
FLOW MAKE FORECAST TEDIOUS AND UNCERTAIN. MODELS HAVE BEEN SLIGHTLY
OFF ON DETAILS THE LAST TWO NIGHTS. WILL ONCE AGAIN GO WITH A BLEND
OF MODELS AND PERSISTENCE.

TONIGHT/FRIDAY...MAIN JET LOOKS TO STAY NORTH OF THE AREA TONIGHT.
HOWEVER...THE GFS WANTS TO SNEAK IN SOME JET LIFT DURING THE MIDDLE
OF THE NIGHT. MODELS STILL IN SOME DISAGREEMENT AS TO WHERE THE LIFT
AND QPF WILL BE. SINCE LITTLE HAS CHANGED WITH THE PATTERN WILL
WEIGHT HIGHER POPS IN THE NORTH AND EAST. MODELS...ESPECIALLY THE GFS
AND ECMWF...AGREE IN DEVELOPING A LEFT REAR QUADRANT OF THE JET
OVER/NEAR THE NORTHWEST CORNER OF THE FORECAST LATE IN THE AFTERNOON
WHICH HAS BEEN THE CASE NOW FOR THE LAST COUPLE OF DAYS. LIFT AND
MOISTURE IS ALONG THE WESTERN EDGE AND WILL EXPAND SLIGHT CHANCE
POPS SLIGHTLY. NORTH TO NORTHEAST THROUGH THE DAY WITH INCREASING
CLOUDS IN THE AFTERNOON. MODEL GUIDANCE SIMILAR AND WILL GO NEAR TO
SLIGHTLY BELOW THE COOLEST.

FRIDAY NIGHT/SATURDAY...MODELS ARE NEARLY THE SAME IN KEEPING THE
LEFT REAR QUADRANT OF THE JET NEAR/OVER THE NORTHERN PORTION OF THE
AREA DURING THE NIGHT. THE GFS IS THE FURTHEST NORTH AND LEAST
FAVORABLE. BEST UPSLOPE/LOW LEVEL LIFT WILL BE ALONG THE SOUTHWEST
AND WESTERN FRINGES. MID AND UPPER LIFT SEEMS TO BE UNORGANIZED BUT
MAXED OVER THE SOUTHWEST HALF. WILL TEND TO KEEP THE HIGHER POPS
THERE.

THE GFS BRINGS THE LEFT REAR QUADRANT OF UPPER JET INTO THE
NORTHWEST PORTION OF THE AREA IN THE AFTERNOON. HOWEVER...THE OTHER
MODELS REMAIN TO THE NORTH. WEAK IF ANY LIFT DURING THE DAY WITH
THE UPSLOPE DECREASING. WILL LEAVE SATURDAY DRY AT THIS TIME. WILL
LINGERING CLOUD COVER AND UNFAVORABLE WINDS...WILL TEND TO GO
TOWARD THE COOLER GUIDANCE.

SATURDAY NIGHT/SUNDAY...MODELS HAVE BEEN CONSISTENT FOR THE LAST
THREE DAYS WITH THE LIFT AND RESULTING QPF OVER THE AREA. AS A
RESULT...RESULT RAISED POPS TO HIGH CHANCE DURING THE NIGHT AND
KEPT SAME POPS FOR PREVIOUS FORECAST FOR SUNDAY. POSSIBLE THAT POPS
COULD GO HIGHER FOR BOTH PERIODS. NEW NAM/MET IS RAISING AN
INTERESTING QUESTION FOR SATURDAY NIGHT. IN SOME LOCATIONS IT TAKES
THE TEMPERATURES DOWN INTO THE MIDDLE 30S. IF RIGHT...COULD SEE A
MIXTURE OF PRECIPITATION. HOWEVER...AT THIS TIME THINKING IS THE
NAM IS OVERDOING THE COLDNESS OF THE AIR MASS AND SHOULD JUST BE A
COLD RAIN. THIS WILL CONTINUE TO BE WATCHED CLOSELY. TEMPERATURES
ON SUNDAY SHOULD REMAIN ON THE COOL SIDE WITH CLOUDS...
PRECIPITATION...AND UPSLOPE WINDS.

SUNDAY NIGHT THROUGH THURSDAY...THERE WILL BE SOME LINGERING
PRECIPITATION SUNDAY EVENING BEFORE TEMPORARY DRYING AND RIDGING
MOVE IN FOR THE REMAINDER OF THE NIGHT INTO MONDAY. PER MODEL OUTPUT
AND HPC DISCUSSION...MODELS VARYING ON WHAT TO DO WITH THE
TROUGHINESS THAT OCCURS FROM THE PACIFIC NORTHWEST AND ALONG THE
UNITED STATES AND CANADIAN BORDERS. GFS MUCH FASTER THAN THE ECMWF.
HPC GUIDANCE COMPROMISES BETWEEN THE GFS AND CANADIAN. IT IS POSSIBLE
THAT TROUGH COULD BE A LITTLE SLOWER PER THE RIDGING AND JET BEHIND
THE TROUGH...BUT IT IS REALLY HARD TO TELL RIGHT NOW.

INSERTED POPS INTO MONDAY NIGHT DUE TO A WEAK COUPLED JET
STRUCTURE...INCOMING SHORTWAVE TROUGH...AND OKAY LOW LEVEL JET.
VERY WARM ON TUESDAY WITH THE WEST LOOKING CAPPED. HOWEVER...LEFT
THE SLIGHT CHANCE IN THE EAST WHERE THE BEST LOW LEVEL MOISTURE IS...
POSSIBLE DRYLINE...AND WEAKEST CAP WILL BE. TUESDAY NIGHT IS IFFY.
MODELS SHOW A COLD FRONT MOVING IN OVERNIGHT WITH A GOOD SHORTWAVE
TROUGH/MID LEVEL BAROCLINIC ZONE MOVING IN AS WELL. INSERTED A
SLIGHT CHANCE INTO THE NORTHWEST HALF WHERE THE BEST PARAMETERS
LINE UP.

DECENT UPSLOPE IN PLACE WEDNESDAY INTO THUR DAY. PLUS MID LEVEL
MOISTURE AND LIFT INCREASE AS WELL. AS A RESULT...INSERTED A SLIGHT
CHANCE OF RAIN SHOWERS IN THE POST FRONTAL ENVIRONMENT FOR
WEDNESDAY NIGHT AND THURSDAY. WITH THE EXCEPTION OF TUESDAY...TENDED
TO STAY BELOW THE WARM MEX GUIDANCE FOR HIGH TEMPERATURES.

THANKS TO ALL FOR COLLABORATION.

BULLER
&&

.AVIATION...
544 PM MDT THU MAY 7 2009

FOR THE 00Z TAF CYCLE...VFR CONDITIONS WILL PREVAIL THROUGHOUT
THE TAF PERIOD FOR BOTH KGLD AND KMCK. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE MORE LIKELY FOR KMCK THAN KGLD FROM 02Z
THROUGH ABOUT 12Z. IF A THUNDERSTORM CORE MOVES DIRECTLY OVER
KMCK...CONDITIONS MAY BRIEFLY WORSEN TO MVFR...BUT NOT CONFIDENT
ENOUGH TO MAKE IT A PREVAILING CONDITION THAT FAR OUT. LIGHT WINDS
TO BEGIN WITH...WILL INCREASE BY ABOUT 14Z FROM THE NORTH AROUND
THE 17G27KT RANGE WITH CLOUDS LIFTING OUT SOMEWHAT TOWARD THE END
OF THE TAF PERIOD.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 7, 8:33 PM MST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
933 PM MDT THU MAY 7 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
933 PM MDT THU MAY 7 2009 /1033 PM CDT THU MAY 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND DRIFT TO THE
SOUTHEAST ACROSS MUCH OF THE AREA OVERNIGHT. A FEW STORMS MAY
BECOME SEVERE AND PRODUCE LARGE HAIL. THUNDERSTORMS ARE EXPECTED
TO END AFTER 3 AM MDT (4 AM CDT).

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT WITH SCATTERED
THUNDERSTORMS EXPECTED SATURDAY NIGHT AND SUNDAY. WHILE SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED...ANY THUNDERSTORMS THAT DO
DEVELOP WILL PRODUCE CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT.

In the hours before

Special weather statement, May 7, 8:30 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
930 PM MDT THU MAY 7 2009

COZ090-KSZ001-080415-
CHEYENNE-YUMA COUNTY-
1030 PM CDT THU MAY 7 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO AND CHEYENNE
COUNTY IN NORTHWEST KANSAS...

AT 930 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8
MILES NORTHEAST OF IDALIA...AND MOVING EAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

MCGUIRE
Special weather statement, May 7, 8:40 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
940 PM MDT THU MAY 7 2009

COZ090-KSZ001-013-080430-
CHEYENNE-SHERMAN-YUMA COUNTY-
1040 PM CDT THU MAY 7 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...CHEYENNE
COUNTY IN NORTHWEST KANSAS AND SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 939 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF HALE...MOVING SOUTHEAST AT
40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

MCGUIRE

The radar

The Goodland radar (KGLD), 18 km away, was scanning. The volume nearest the first event began at 04:09 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Sherman

When
May 7, 9:12 PM MST
Where
Sherman County, 12 mi N of Goodland
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.524, -101.720

Quarter sized hail was also observed 11 miles north of Goodland around this time.

Hail, Sherman

When
May 7, 9:12 PM MST
Where
Sherman County, 10.49 mi N of Goodland Arpt
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
39.520, -101.670

Hail, Sherman

When
May 7, 9:35 PM MST
Where
Sherman County, 3 mi N of Goodland
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.393, -101.720

Hail, Cheyenne

When
May 7, 10:56 PM CST
Where
Cheyenne County, 5.07 mi NW of Bird City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.800, -101.600

Lightning, Thomas

When
May 7, 11:00 PM CST
Where
Thomas County, 0.53 mi ESE of Colby
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.397, -101.041

A lightning strike affected the law enforcement dispatch center in Colby. A communications console was destroyed, the phone system was damaged, and a fire occurred at a generator switch.

Thunderstorm Wind, Logan

When
May 7, 11:13 PM CST
Where
Logan County, Oakley Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
39.120, -100.820

Thunderstorm Wind, Logan

When
May 7, 11:15 PM CST
Where
Logan County, Oakley Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.120, -100.820

Hail, Logan

When
May 7, 11:16 PM CST
Where
Logan County, Oakley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.130, -100.850

Thunderstorm Wind, Logan

When
May 7, 11:17 PM CST
Where
Logan County, Oakley
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.130, -100.850

Wind reported was received from the KSN Weather Lab.

Thunderstorm Wind, Gove

When
May 7, 11:25 PM CST
Where
Gove County, Grinnell
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.130, -100.630

Wind report was received from the KSN Weather Lab.

Thunderstorm Wind, Gove

When
May 7, 11:30 PM CST
Where
Gove County, 7 mi WSW of Grinnell
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.091, -100.751

Tree limbs were reported down, and siding was blown off a house.

Hail, Gove

When
May 7, 11:45 PM CST
Where
Gove County, Quinter
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.070, -100.230

Hail, Wichita

When
May 8, 12:44 AM CST
Where
Wichita County, 3.04 mi ESE of Marienthal
Measured
1.25 in hail
Property damage
$2,000
Reported by
Public
Coordinates
38.460, -101.170

Hail size is estimated. Wind driven hail damaged siding on a house and broke two windows.

Hail, Wichita

When
May 8, 12:50 AM CST
Where
Wichita County, 11.5 mi SSE of Marienthal
Measured
1.25 in hail
Reported by
Public
Coordinates
38.326, -101.139

Hail size was estimated and report time based on Doppler radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159765, 159766, 159767, 159768, 159770, 159771, 159772, 159773, 159774, 159775, 159776, 159777, 159778, 159825.